TD often develops as a side effect of long-term use of certain medications (most commonly antipsychotic medications used to treat schizophrenia and other mental health disorders). Tardive dyskinesia may also develop as a result of prolonged use of medications used to treat nausea and neurological disorders such as Parkinson’s disease.
The symptoms of TD are beyond a person’s control and can affect their quality of life. Symptoms may include uncontrolled:
- Jerky movements of the face
- Neck twisting
- Smacking or puckering the lips
- Tongue movements
- Eye blinking
- Hand and leg movements
Some people are more likely to develop TD than others. You may have a higher risk if you:
- Are born female at birth
- Misuse drugs or alcohol
- Are Asian American or African American
- Are of the age of 55
- Have gone through menopause
- Have a family history of TD
If you are experiencing symptoms of tardive dyskinesia, your healthcare provider may run a series of tests to rule out other movement disorders.
Treatment for TD involves monitoring medications and making adjustments when needed. In some cases, your physician may recommend that you stop taking certain medications. If symptoms persist, other treatments such as botulinum toxin injections, deep brain stimulation, or medications used to treat movement disorders may help.
All content of this newsletter is intended for general information purposes only and is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Please consult a medical professional before adopting any of the suggestions on this page. You must never disregard professional medical advice or delay seeking medical treatment based upon any content of this newsletter. PROMPTLY CONSULT YOUR PHYSICIAN OR CALL 911 IF YOU BELIEVE YOU HAVE A MEDICAL EMERGENCY.